Medical Examiner: Krissy Taylor Died of Asthma
FORT LAUDERDALE, Fla. (AP) _ A promising 17-year-old model died of asthma, although it’s possible her condition was aggravated by using Primatene Mist, a medical examiner ruled Tuesday.
Krissy Taylor was found unconscious by her sister, supermodel Niki Taylor, at the family’s home in suburban Pembroke Pines on July 2. Efforts to revive her failed and she was declared dead at a hospital.
An initial autopsy had failed to show an obvious cause of death, but relatives said Miss Taylor had been using Primatene, a popular over-the-counter asthma remedy, because of shortness of breath. They said she had used the inhalant two hours before she died.
Her pediatrician said he had never told her to use Primatene or any other respiratory medicine.
Dr. Joshua A. Perper, Broward County’s chief medical examiner, said Tuesday his follow-up tests showed that Miss Taylor died of bronchial asthma, a previously undiagnosed condition that brought on cardiac arrhythmia, a rapid irregular heartbeat.
He said it was possible but not likely that Primatene Mist contributed to the heart arrhythmia and her death.
Tests showed that she had no alcohol or illegal drugs in her system when she died, he said. There was no evidence of eating disorders.
Perper said he learned from Miss Taylor’s mother, Barbara Taylor, that the teen-ager often was short of breath and wheezed but said her pediatrician has denied ever being told of the symptoms.
``If the physician was not told of the (symptoms), it is going to be very difficult to find fault,″ Perper said.
Perper said, however, that Mrs. Taylor contends she had discussed her daughter’s symptoms with the pediatrician.
Neither Barbara Taylor nor the pediatrician, Dr. William Bruno of Pembroke Pines, returned telephone calls for comment Tuesday.
The active ingredient in Primatene is epinephrine, which raises blood pressure and increases the heartbeat while relaxing muscles in the bronchial tubes. It also contains fluorocarbons to make it airborne and that, too, can cause an increased heart rate.
``Primatene Mist is used by many, many people, and only three deaths have been associated with it as reported to the Food and Drug Administration,″ Perper said.
The autopsy showed fine scarring on one area of Miss Taylor’s heart, a common result of reduced blood supply that can be caused by shortness of breath, Perper said.
He said his investigation showed that Miss Taylor, whose given name was Kristen, had used Primatene Mist without carefully reading the warning label, which says a person should not use the product unless diagnosed with asthma.
``It is my perception that Kristen was not aware that it should be taken only after a physician’s diagnosis,″ Perper said. ``I don’t believe she was aware of the risks involved.″
``Statistically the likelihood of someone dying of asthma is low and the likelihood of survival increases if you follow a proper course of treatment with a physician,″ he said.
The maker of Primatene, Whitehall-Robins of Madison, N.J., has defended the product as safe if used properly. Calls for comment Tuesday were not immediately returned.